North Dakota, 2008

Flash Flooding and Hail in North Dakota, September 22 to 23, 2008

September 22 to 23, 2008 · NWS FGF · 12 events in 7 counties and zones

A surface boundary moved into the central Dakotas, with a very moist air mass in place ahead of it. Precipitable water values were about 200 percent of normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface boundary moved into the central Dakotas, with a very moist air mass in place ahead of it. Precipitable water values were about 200 percent of normal. As the low level jet increased in the evening, thunderstorms fired along the boundary. The most rain fell in a thin ribbon from just east of Devils Lake up toward Pembina (ND). Portions of northeast North Dakota and extreme northwest Minnesota had picked up 1 to 2 inches of rain the night before, so some areas did experience flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 22, 6:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 22, 6:24 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008

.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.

THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.

&&

.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-026-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.

&&

DK
Hazardous weather outlook, Sep 22, 5:51 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT MON SEP 22 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND
WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF
LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO
TUESDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

NG

In the hours before

Local storm report, Sep 22, 4:03 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      BRECKENRIDGE            46.26N 96.59W
09/02/2008                   WILKIN             MN   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
            LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
            AREAS OF STREET FLOODING ALSO OCCURRED.

0200 AM     FLASH FLOOD      WAHPETON                46.27N 96.61W
09/02/2008                   RICHLAND           ND   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
            LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
            AREAS OF STREET FLOODING ALSO OCCURRED.

&&

GGUST
Local storm report, Sep 22, 4:04 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     3 S MAHNOMEN            47.27N 95.97W
09/13/2008                   MAHNOMEN           MN   LAW ENFORCEMENT

            A BRIEF COLD CORE FUNNEL WAS VIEWED SOUTH OF MAHNOMEN. TO
            TOUCHDOWN WAS OBSERVED.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
September 22, 7:45 PM CST
Where
Eddy County, 7.45 mi W of Hamar
Measured
0.75 in hail
Reported by
Public
Coordinates
47.840, -98.710

Thunderstorm Wind, Eddy

When
September 22, 7:50 PM CST
Where
Eddy County, 10.41 mi S of Hamar
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.700, -98.570

Hail, Nelson

When
September 22, 8:00 PM CST
Where
Nelson County, 0.46 mi W of Lakota
Measured
0.75 in hail
Reported by
Public
Coordinates
48.030, -98.360

Flash Flood, Eddy

When
September 22, 9:00 PM CST to September 23, 6:00 AM CST
Where
Eddy County, 11.29 mi SW of Hamar to 7 mi S of Hamar
Cause
Heavy Rain
Reported by
Public
Coordinates
47.740, -98.730

Water accumulated in the basement of a resident.

Thunderstorm Wind, Pembina

When
September 22, 9:50 PM CST
Where
Pembina County, Pembina
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
48.970, -97.250

Several large tree branches fell onto powerlines, causing power outages and a small tree fire.

Flash Flood, Benson

When
September 22, 10:00 PM CST to September 23, 6:00 AM CST
Where
Benson County, 3.58 mi SSE of St Michael
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.900, -98.650

A rural farmyard was flooded and some basement flooding occurred.

Hail, Pembina

When
September 22, 10:00 PM CST
Where
Pembina County, 1.81 mi W of Pembina
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.970, -97.290

Flash Flood, Ramsey

When
September 22, 10:20 PM CST to September 23, 6:00 AM CST
Where
Ramsey County, 0.92 mi W of Bartlett to 3 mi NNW of Bartlett
Cause
Heavy Rain
Reported by
Public
Coordinates
48.050, -98.450

Several sections of eastern Bartlett Township experienced flooded fields with water over farm access roads north of U.S. Highway 2.

Flash Flood, Ramsey

When
September 23, 12:05 AM CST to 6:00 AM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake to 1.15 mi SW of Devils Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
48.110, -98.870

Street flooding occurred in the city of Devils Lake.

Hail, Grand Forks

When
September 23, 1:18 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.920, -97.070

Hail, Grand Forks

When
September 23, 1:21 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.920, -97.070

Thunderstorm Wind, Walsh

When
September 23, 1:30 AM CST
Where
Walsh County, 10.09 mi WSW of Lankin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.260, -98.120

A metal pole barn was blown over in section 32 of Latona Township near highway 35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128584, 128585, 128586, 128587, 128588, 128589, 128590, 128591, 128592, 128593, 128594, 128595.